Alert archive / Michigan / Small Craft Advisories in 2018

Small Craft Advisory 63, NWS Gaylord, MI

October 28, 2018

NWS Gaylord, MI issued this small craft advisory at Oct 28, 2018, 10:58 AM EDT. It took effect at Oct 28, 2018, 6:00 PM EDT. It was in force for 26 hr.

The area

The counties it named.

The facts

Issued
Oct 28, 2018, 10:58 AM EDT (14:58 UTC)
In effect from
Oct 28, 2018, 6:00 PM EDT
Expired
Oct 29, 2018, 8:00 PM EDT
In force
26 hr
Issued by
NWS Gaylord, MI

The text

As transmitted.

764 
WHUS73 KAPX 281458
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
1058 AM EDT Sun Oct 28 2018

LMZ323-342-344>346-282300-
/O.NEW.KAPX.SC.Y.0063.181028T2200Z-181029T1600Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
1058 AM EDT Sun Oct 28 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON
EDT MONDAY...

The National Weather Service in Gaylord has issued A Small Craft
Advisory...which is in effect from 6 PM this evening to noon EDT
Monday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

LHZ347>349-282300-
/O.NEW.KAPX.SC.Y.0063.181029T0000Z-181030T0000Z/
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
1058 AM EDT Sun Oct 28 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 PM
EDT MONDAY...

The National Weather Service in Gaylord has issued A Small Craft
Advisory...which is in effect from 8 PM this evening to 8 PM EDT
Monday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
5 follow-up statements
980 
WHUS73 KAPX 281924
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
324 PM EDT Sun Oct 28 2018

LMZ323-342-344>346-290330-
/O.CON.KAPX.SC.Y.0063.181028T2200Z-181029T1600Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
324 PM EDT Sun Oct 28 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON EDT MONDAY...

A Small Craft Advisory remains in effect until noon EDT Monday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

LHZ347>349-290330-
/O.CON.KAPX.SC.Y.0063.181029T0000Z-181030T0000Z/
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
324 PM EDT Sun Oct 28 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING
TO 8 PM EDT MONDAY...

A Small Craft Advisory remains in effect from 8 PM this evening
to 8 PM EDT Monday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
619 
WHUS73 KAPX 290223
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
1023 PM EDT Sun Oct 28 2018

LMZ323-342-344>346-291030-
/O.CON.KAPX.SC.Y.0063.000000T0000Z-181029T1600Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
1023 PM EDT Sun Oct 28 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON EDT MONDAY...

A Small Craft Advisory remains in effect until noon EDT Monday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

LHZ347>349-291030-
/O.CON.KAPX.SC.Y.0063.000000T0000Z-181030T0000Z/
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
1023 PM EDT Sun Oct 28 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT MONDAY...

A Small Craft Advisory remains in effect until 8 PM EDT Monday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
068 
WHUS73 KAPX 290801
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
401 AM EDT Mon Oct 29 2018

LSZ321-291600-
/O.EXA.KAPX.SC.Y.0063.000000T0000Z-181029T1600Z/
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
401 AM EDT Mon Oct 29 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT TODAY...

The National Weather Service in Gaylord has issued A Small Craft
Advisory...which is in effect until noon EDT today. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

LMZ323-342-344>346-291600-
/O.CON.KAPX.SC.Y.0063.000000T0000Z-181029T1600Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
401 AM EDT Mon Oct 29 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON EDT TODAY...

A Small Craft Advisory remains in effect until noon EDT today. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

LHZ347>349-291615-
/O.CON.KAPX.SC.Y.0063.000000T0000Z-181030T0000Z/
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
401 AM EDT Mon Oct 29 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

A Small Craft Advisory remains in effect until 8 PM EDT this
evening. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
868 
WHUS73 KAPX 291509
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
1109 AM EDT Mon Oct 29 2018

LMZ323-342-344>346-LSZ321-291615-
/O.CAN.KAPX.SC.Y.0063.000000T0000Z-181029T1600Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
1109 AM EDT Mon Oct 29 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Gaylord has cancelled the Small
Craft Advisory. 

$$

LHZ347>349-292315-
/O.CON.KAPX.SC.Y.0063.000000T0000Z-181030T0000Z/
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
1109 AM EDT Mon Oct 29 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

A Small Craft Advisory remains in effect until 8 PM EDT this
evening. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
857 
WHUS73 KAPX 291936
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
336 PM EDT Mon Oct 29 2018

LHZ347>349-300000-
/O.CON.KAPX.SC.Y.0063.000000T0000Z-181030T0000Z/
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
336 PM EDT Mon Oct 29 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

A Small Craft Advisory remains in effect until 8 PM EDT this
evening. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Oct 28, 10:46 AM EDT, 12 minutes earlier.

Area forecast discussion, Oct 28, 10:46 AM EDT, 12 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1046 AM EDT Sun Oct 28 2018

.UPDATE...
Issued at 1035 AM EDT Sun Oct 28 2018

Two areas of precipitation impacting the area this morning, one
across northeast sections of eastern upper Michigan, with a
larger and more organized area cutting across the southwest third
of the region. The former is primarily falling in the form of
light snow, and is tied to primary trough axis rotating to our
northeast, with the latter falling as rain on northern periphery
of sharp shortwave trough diving into the southwest Lakes. This
shortwave trough will rotate across southern lower Michigan the
remainder of today, spreading light rain into southern sections of
northern lower Michigan. A bit of light snow/rain will continue
to impact eastern upper. Increasing lake processes in developing
cold air advection regime may bring some additional showers into
northwest lower Michigan later today. Otherwise, just another
cloudy and cool day, with temperatures rising little from current
readings in the 30s and lower 40s.

&&

.NEAR TERM...(Today through Tonight)
Issued at 312 AM EDT Sun Oct 28 2018

...Another shot of rain for some...

High impact weather potential...none.

A weak 500mb closed low is trying to eject from the eastern lakes
region. It won't be able to, as a clipper-ish shortwave closes off
as it dives into the southern lakes today. That will result in a
Fujiwara-type effect with the initial low, before gradually
morphing into a single closed low over western Quebec by Monday
morning. The incoming clipper is the primary precip-generator of
note, and precip trends remain the primary concern.

Spotty light precip still lingers over the east half of northern MI.
This is related to deformation from the initial upper low, with both
lake and upslope contributions in (weakening) easterly sub-700mb
flow. This activity will continue to slowly dwindle this morning, as
upstream system slips a bit further ne, and as the primary focus for
forcing in this area quickly transitions to the upstream low.

Axis of 850-700mb and 700-500mb fgen forcing arcs from nw WI to e
central WI and across southern lower MI. This is along and
immediately to the left of the path of the stacked low. The strip of
highest QPF is clearly going to slide just to our south today.
However, likely pops will catch the MBL/Frankfort area this morning,
with lesser pops to the ne. By afternoon, this ribbon of better
forcing/QPF will have departed to the se, but as usual we still have
plenty of moisture hanging around, and now we have mid-level heights
lowering just a hair as the original upper low swings back to the nw
a bit. This will support a rather broad area of chancy pops
(especially in northern lower MI) as we move thru this afternoon.

For tonight, the entire low complex shifts eastward, and some limited
synoptic scale drying (finally) occurs in northern MI. However, a
reasonably solid nnw fetch in the back portion of the 850mb thermal
trof (850mb temps as cool as -5/-6C in the evening) will support a
transition to lake effect precip. This will be most prominent in nw
lower MI, near/s and se of Gd Trav Bay. Sct pops will be in order
there for much of the night, dwindling very late as 850mb temps
warm and instability weakens. This precip will be mostly rain near
Lake MI and mixy inland, which leaves a very limited window
spatially for any sort of accums. Enough low-level moisture is
still lingering for mostly cloudy skies across most of northern
MI.

Max temps today near 40f to the mid 40s. Min temps tonight in the
30s.

&&

.SHORT TERM...(Monday through Tuesday)
Issued at 312 AM EDT Sun Oct 28 2018

High Impact Weather Potential...Minimal.

Pattern Synopsis/Forecast...Longwave troughing will be found over
the Northeast on Monday with another incoming trough upstream over
the Pacific Northwest. Meanwhile ridging will be found across the
nation's mid-section at the surface and aloft. The surface ridge
axis will cross northern Michigan Monday evening, leading to
strengthening warm air advection heading into Tuesday. Mid-level
ridge axis is progged to cross the area around daybreak Tuesday,
nudged downstream by a vertically-stacked low exiting the Canadian
Prairies. This system will push a cold front through northern
Michigan late Tuesday.

Primary Forecast Concerns...Precip chances on Tuesday.

Little in the way of sensible weather anticipated Monday and Monday
night as ridging drifts across the region. This will provide a
welcome reprieve (albeit brief) from rainfall across northern
Michigan before this rather soggy October comes to an end. Some
question as to how much sun may make an appearance, as models differ
in how fast the low levels dry out and to what extent. Will stick
with a partly sunny forecast for now. Temperatures start to warm up
a bit on Monday with highs in the mid 40s to near 50 in a few
locales. Lows Monday night in the mid to upper 30s.

Southerly return flow will tap into a plume of Gulf moisture heading
into Tuesday with PWATs progged to climb into the 0.75 to 1.0" range
over northern Michigan. Strengthening isentropic lift and waves of
weak fgen will spread rain chances into the area from west to east,
well ahead of the actual cold/occluded fronts. This looks to be the
case by mid to late Tuesday morning, with chances for more
widespread rain beginning in the afternoon into early evening as the
actual front pushes through. More robust fgen looks to lift through
our southeastern counties, likely leading to somewhat enhanced
rainfall there...though only around a quarter inch or so expected.
Supposing enough elevated instability could manifest in this area,
wouldn't entirely rule out a rumble of thunder or two in our
southeast. Highs Tuesday generally in the upper 40s to lower 50s.

.LONG TERM...(Tuesday night through Saturday)
Issued at 312 AM EDT Sun Oct 28 2018

High Impact Weather Potential...None.

A somewhat active looking medium to long range pattern with broad
longwave troughing developing over the eastern CONUS, resulting in a
return to below normal temperatures. We'll dry out for a period
beginning late Tuesday night as surface ridging builds in behind the
front. However, somewhat colder H8 air will spill into the region
Thursday into Friday, perhaps generating marginal overlake
instability to produce some late week light lake effect activity.
Other feature to watch is a rapidly developing system ejecting from
the ArkLaTex region into the eastern Great Lakes late Thursday into
Friday. Models have not come into good agreement with the timing and
exact track of this system, but there seems to be a more westward
trend. Something to monitor for later forecast updates.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 732 AM EDT Sun Oct 28 2018

MVFR to VFR cigs.

Light rain still lingers in the APN area. Another system is
inbound; low pressure in central WI that will cross far southern
lower MI this afternoon. Associated rain will shortly push into
the MBL area, with some shower chances across much of northern
lower MI thru the afternoon. Lake effect showers will occur near
TVC tonight. A mix of MVFR to VFR cigs will be the prevailing
condition today and tonight.

A light ne breeze will gradually back to the nw into tonight.

&&

.MARINE...
Issued at 312 AM EDT Sun Oct 28 2018

Relative lull in winds/waves early today, as we are in a col
region between low pressure over the ne states and in e central
MN. The MN low will the dominant player for us, scooting quickly
across far southern lower MI this afternoon. A ne breeze will
develop today, backing to the nw and increasing tonight as the low
departs. Marine headlines will likely be needed for many marine
zones tonight.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...MB
NEAR TERM...JZ
SHORT TERM...MK
LONG TERM...MK
AVIATION...JZ
MARINE...JZ
Hazardous weather outlook, Oct 28, 10:58 AM EDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1058 AM EDT Sun Oct 28 2018

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-291200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
1058 AM EDT Sun Oct 28 2018

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Through tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

Nearby

Small Craft Advisories in Michigan, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.